Thyroid and sporadic high blood pressure

Hi there I am wondering if anyone has spiking high blood pressure with underactive thyroid ,I am also losing weight .and feel very exahsted, my doctor keeps lowering and then upping my levo I am only on 50mg before that on 25mg I am 73years of age I have had this problem for 7years why can't the docs get it right I am going for a blood test again this week will ask for a print out of my results, I am also getting palpitations and irregular heart beat which my doctor said I could be having to much levo very confused,can anyone help thanks.

6 Replies

oldestnewest
  • Daviespat, Palpitations and irregular heart beat can be due to under and over medication. Have an early morning blood draw and fast (water only) as TSH is highest early and drops post-prandially. Take your Levothyroxine dose after the blood draw.

    It sounds like your GP is trying to force your TSH into range by increasing dose when it is too high and decreasing it when TSH goes too low. Instead of yo-yoing you between 50mcg and 25mcg perhaps you could suggest 25/50mcg alternate days.

  • Thanks a lot will try taking my dosage as you suggested se if that works nice to know you can talk to someone else as doctors don't listen

  • Daviespat, wait until you've had the blood test before altering dose, it's possible you are undermedicated and dose needs increasing.

  • Hi Daviespat - yep, you need FT4 & FT3 Thyroid Tests - if NHS won't do either,

    have done privately. You are on quite a small dose after 7 years, so

    possibly need change of dose upward, or Levo isn't working well for you &

    maybe NDT would work better. Also if experience symptoms on trying to increase

    dose, can be suggestive adrenals may need little support. Adrenal Saliva

    test privately. Post results on here for comment. Then with any advice received,

    you will be better placed to return to GP to discuss & hopefully move forward

    on more suitable meds or dosage.

  • First of all, I think your doctor is only guessing about your symptoms. Ask for your heart to be checked by a cardiologist, just to make absolutely sure you're fine. I've had umpteen checks but don't have a problem but did have awful palps but don't any more.

    I think, personally, that a doctor who adjusts the dose of thyroid hormones only upon the TSH result doesn't know best how to treat patients.

    Your dose of 50mcg is a starting dose and you may need an extremely small dose but you may need a dose which brings your TSH right down. 7 years is just too long not to be on a stable dose or an optimum dose which should have make you feel better.

    Is it possible to change your doctor. The usual dose of levo used to be between 200mcg and 400mcg treating the patients symptoms only as there were no blood tests. Nowadays they stop when the TSH is in range which isn't good for many people.

  • Had my heart checked had MRI everything seems to be fine I have asked doctor for alternative he said there wasn,t any so I don't know what else to do .thanks for your reply.

You may also like...